Colorado, 2012

Hail and Damaging Wind in Colorado, April 29, 2012

April 29, 2012 · NWS GLD · 2 events in 2 counties and zones

Several small clusters of thunderstorms formed across Kit Carson and Yuma counties in Colorado during the evening hours and moved slowly southeast. The storms in Yuma county produced moderate to heavy rainfall, but pea size hail accumulated to a depth 12-18 inches just west of Idalia on Highway 36.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several small clusters of thunderstorms formed across Kit Carson and Yuma counties in Colorado during the evening hours and moved slowly southeast. The storms in Yuma county produced moderate to heavy rainfall, but pea size hail accumulated to a depth 12-18 inches just west of Idalia on Highway 36. County road graders had to be called out to clear the hail. One report of golf ball sized hail was also received. Weaker storms south of Interstate 70 collapsed and produced a severe wind gust to 59 mph at Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 7:42 PM MST, 58 minutes earlier.

Area forecast discussion, Apr 29, 7:42 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT SUN APR 29 2012

.UPDATE...
ISSUED AT 837 PM MDT SUN APR 29 2012

MADE SOME CHANGES TO THE FORECAST BASED ON LATEST RADAR TRENDS.
HAVE HIGHEST POPS IN EASTER COLORADO AHEAD OF THE UPPER LEVEL
SHORT WAVE TROUGH. OVERNIGHT LATEST NAM AND HRRR HAVE SHIFTED BEST
LIFT NORTH...SO HAVE TRENDED POPS THAT DIRECTION WITH THIS UPDATE.
DID LOWER POPS IN THE SOUTH SOME AS LATEST NAM POINT SOUNDINGS
HAVE DRIED OUT SOME IN THAT AREA. HOWEVER THE LATEST GEFS HAS 80
PERCENT LIKELIHOOD OF PRECIP. FALLING IN THE SOUTHERN CWA...AND
MODELS STILL PLACE THE BULK OF THE ELEVATED INSTABILITY OVER THAT
AREA SO WILL KEEP MENTION OF PRECIP. GOING FOR THE SOUTHERN CWA.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 1230 PM MDT SUN APR 29 2012

INITIAL SHORT WAVE TROUGH RESPONSIBLE FOR THIS MORNING SHOWERS AS
EXITED CWA AS PER WATER VAPOR IMAGERY WITH PLENTY OF CLEARING
OCCURRING BEHIND IT...WHICH SHOULD ALLOW FOR A FEW HOURS OF
HEATING/DESTABILIZATION TO OCCUR IN ADVANCE OF NEXT PV ANOMALY
MOVING INTO THE AREA LATER THIS AFTERNOON. HAVE SOME CONCERNS THAT
SFC TDS APPEAR TO BE DRIER THAN OPERATIONAL MODELS EXPECTING
RESULTING IN HIGHER CONVECTIVE TEMPS AND CINH VALUES. WHILE NEAR
TERM MODELS CONTINUE TO INITIATE CONVECTION IN THE NEXT FEW
HOURS...BUT WITH SUBSIDENCE BEHIND INITIAL WAVE AND DRIER BOUNDARY
LAYER THINK DELAYING POPS UNTIL LATE AFTERNOON IN ORDER.

EXPECT CONVECTION TO INITIATE ALONG DEVELOPING WARM FRONT ACROSS
SOUTHERN CWA WHERE CONVERGENCE AND INSTABILITY WILL BE MAXIMIZED.
THE EXACT PLACEMENT OF THIS FRONT REMAINS IN QUESTION AS SFC OBS
NOT REALLY SHOWING MUCH OF A RESPONSE TO NEXT SYSTEM YET...BUT
WITH LATEST PRESSURE FALLS ANALYSIS WOULD NOT BE SURPRISED THAT IT
ENDS UP A BIT FARTHER NORTH THAN PREVIOUSLY EXPECTED. WITH EAST
SOUTHEASTERLY WINDS AT THE SFC AND STRONG AND 40 KTS OF WESTERLY
FLOW ALOFT...LONG AND FAIRLY STRAIGHT HODOGRAPHS SUPPORT
ORGANIZED STORMS/SUPERCELLS AND WITH LCLS HIGHER THAN PREVIOUSLY
EXPECTED THINK MOST LIKELY THREAT WILL BE LARGE HAIL. TOUGH TO
REALLY PICK OUT A A LOT OF UPPER LEVEL SUPPORT OVERNIGHT GIVEN
POSITION OF H3 JET AND SHORT WAVE RIDGING BEHIND LATE AFTERNOON
S/W TROUGH BUT MODELS GENERALLY AGREE THAT H85-H7 WAA INCREASES
THROUGH THE EVENING HOURS WITH SUFFICIENT MOISTENING AND
DESTABILIZATION TO SUPPORT SHOWERS AND STORMS THROUGH THE NIGHT.
SOME OF THE MORE AGGRESSIVE MUCAPE FORECASTS SUGGEST A HAIL THREAT
THROUGH THE NIGHT AND WITH SREF MUCAPES CLUSTERING AROUND 1000
J/KG OF CAPE CANNOT RULE THAT OUT. WHILE THERE DOES APPEAR TO BE
PLENTY OF SUPPORT FOR PRECIPITATION WITH AVAILABLE DATA...THE LACK
OF UPPER LEVEL SUPPORT AND CURRENT MODELS OVER FORECASTING SFC
MOISTURE LOWERS CONFIDENCE TO THE POINT WHERE DO NOT THING GOING
ABOVE SCATTERED COVERAGE IS WARRANTED AT THIS MOMENT..AND WILL
GENERALLY FOCUS POPS WHERE ENSEMBLE PROBABILITIES ARE MAXIMIZED
BUT MAY HAVE TO SHIFT THESE NORTH SHOULD A FARTHER NORTH FRONTAL
POSITION MATERIALIZE.

IN ADDITION TO POTENTIAL FOR THUNDERSTORMS...STRONG AGREEMENT THAT
SFC TDS WILL INCREASE THROUGH THE NIGHT WITH A WEAK UPSLOPE
COMPONENT IN THE SFC FLOW. POTENTIAL FOR FOG LOOKS GOOD...WITH
SREF INDICATING HIGH PROBABILITIES OF VISIBILITIES LESS THAN 3
MILES. COULD POTENTIALLY SEE A LARGE AREA OF DENSE FOG...BUT WITH
THUNDERSTORMS LIKELY LIMITING FOG COVERAGE AND DURATION AS THEY
MOVE ACROSS THE AREA...PLAN ON HOLDING OFF ANY KIND OF HIGHLIGHT
AND TEMPERING COVERAGE A BIT.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 225 PM MDT SUN APR 29 2012

MONDAY-MONDAY NIGHT...FIRST SHORTWAVE TROUGH SHIFTS NORTH AND EAST
OF THE AREA...WITH SHOWERS TAPERING BY MIDDAY MONDAY. A DRYLINE WILL
BEGIN TO MOVE EAST AHEAD OF THE NEXT APPROACHING SHORTWAVE TROUGH
MONDAY AFTERNOON. HIGH TD VALUES ARE ADVISED BY MOST GUIDANCE ACROSS
OUR EASTERN CWA...WITH GOOD INSTABILITY. NAM ALSO SHOWS FAVORABLE
SHEAR PROFILES FOR DISCRETE SUPERCELL DEVELOPMENT EAST OF THIS
DRYLINE IN THE AFTERNOON/EARLY EVENING. IM LESS CERTAIN ABOUT HOW
MUCH LARGE SCALE ASCENT WILL BE IN PLACE ACROSS EASTERN
LOCATIONS...WITH SUBSIDENCE IN THE WAKE OF DEPARTING SHORTWAVE
POSSIBLY LIMITING CONVECTIVE INITIATION UNTIL ALMOST 00Z. FOR NOW I
KEPT A DECREASING TREND IN POPS THROUGH MIDDAY...WITH INCREASING
CHANCES BY AROUND 00Z. BY MONDAY EVENING LARGE SCALE ASCENT/MID
LEVEL MOISTURE AXIS SHIFT WELL EAST OF THE CWA...WITH SUBSIDENCE
BUILDING BACK OVERHEAD...SO I LEFT THE FORECAST DRY AFTER MIDNIGHT.
SURFACE TD REMAIN HIGH ACROSS THE CWA AS DRY LINE MOVES EAST MONDAY
NIGHT...SO CONDITIONS WILL BE PRIMED FOR FOG DEVELOPMENT. QUESTION
WILL BE WHETHER OVERNIGHT WINDS DECREASE ENOUGH. FOR NOW I LEFT FOG
MENTION IN PLACE MONDAY NIGHT...WITH BEST FOG COVERAGE ACROSS THE
NORTHEAST.

TUESDAY-SUNDAY...ECMWF/GFS BOTH SHOW H5 RIDGE DEVELOPING BY LATE
NEXT WEEK ACROSS THE SOUTHERN CONUS...SHIFTING WEST TOWARDS THE
CENTRAL PLAINS. OUR CWA REMAINS IN W/SW FLOW THROUGH THESE
PERIODS...SO WE WILL CONTINUE TO FACE THE SAME PROBLEM OF TIMING OUT
WEAK SHORTWAVE TROUGHS. FOR NOW THURSDAY NIGHT AND FRIDAY ARE THE
ONLY PERIODS THAT I KEPT DRY FOR THE ENTIRE CWA...AND EVEN THEN
THERE HAVE BEEN SEVERAL PAST RUNS SHOWING SMALL CHANCES OVER PARTS
OF THE CWA THOSE DAYS. IN ANY CASE THIS PATTERN IS GOING TO BE
UNSETTLED...WITH ABOVE NORMAL TEMPERATURES AND SPORADIC
THUNDERSTORM CHANCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 601 PM MDT SUN APR 29 2012

VFR TO LIFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. CURRENT RADAR
SHOWS THUNDERSTORMS SOUTH OF INTERSTATE 70 MOVING TO THE EAST.
LATEST GUIDANCE PLACES THE BEST FORCING OVER THOSE AREAS...SO
BELIEVE THUNDERSTORMS SHOULD STAY NEAR TO SOUTH OF KGLD THIS
EVENING THEN MOVE NEAR THE SITE AFTER 6Z. POINT SOUNDINGS FOR KMCK
DO SHOW THE ENVIRONMENT SATURATING DURING THE OVERNIGHT
HOURS...HOWEVER WITH BETTER FORCING AND INSTABILITY FURTHER SOUTH
WILL HOLD OFF PLACING A MENTION OF TS IN THE KMCK TAF FOR NOW.

DURING THE OVERNIGHT HOURS THE LOW LEVELS SATURATE AS HIGHER DEW
POINTS FURTHER EAST ARE ADVECTED INTO THE AREA. CURRENTLY AM
THINKING THE VISIBILITIES WILL BEGIN TO DECREASE AROUND 6Z...WITH
THE LOWEST VISIBILITIES DURING THE OVERNIGHT/EARLY MORNING HOURS.
AM FAIRLY CONFIDENT KMCK WILL HAVE VISIBILITIES OF LESS THAN A
MILE...BUT AM NOT AS SURE FOR KGLD AS MODELS PLACE THE LOW VISIBILITIES
TO EITHER THE NORTH OR EAST. VISIBILITIES WILL IMPROVE DURING THE
MID MORNING HOURS AS TEMPERATURES WARM.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JRM
LONG TERM...DR
AVIATION...JTL
Hazardous weather outlook, Apr 29, 8:27 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT SUN APR 29 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
927 PM MDT SUN APR 29 2012 /1027 PM CDT SUN APR 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE NIGHT...MAINLY SOUTH
AND WEST OF A BENKELMAN TO GOVE LINE. LARGE HAIL WILL BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE FROM
MONDAY THROUGH THURSDAY. A FEW SEVERE STORMS ARE POSSIBLE MONDAY
AND TUESDAY...MAINLY ACROSS THE EASTERN HALF OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 29, 4:10 PM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM CDT SUN APR 29 2012

KSZ014-028-292345-
LOGAN-THOMAS-
610 PM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONUMENT...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3904 10117 3905 10117 3921 10111 3917 10075
      3913 10076 3913 10081 3900 10081 3895 10084
TIME...MOT...LOC 2310Z 286DEG 17KT 3910 10102

FS/SCHAFFER
Local storm report, Apr 29, 4:16 PM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT SUN APR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 W OAKLEY              39.13N 100.93W
04/29/2012  E0.50 INCH       LOGAN              KS   CO-OP OBSERVER

&&

FS
Special weather statement, Apr 29, 4:37 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM CDT SUN APR 29 2012

KSZ028-029-300000-
GOVE-LOGAN-
637 PM CDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE
COUNTY IN WEST CENTRAL KANSAS...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKLEY...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3900 10097 3914 10090 3914 10086 3911 10054
      3889 10064
TIME...MOT...LOC 2337Z 289DEG 20KT 3906 10082

FS/SCHAFFER
Special weather statement, Apr 29, 6:23 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT SUN APR 29 2012

COZ091-300200-
KIT CARSON COUNTY-
723 PM MDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF STRATTON...MOVING EAST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3929 10220 3906 10221 3909 10273 3927 10267
TIME...MOT...LOC 0124Z 273DEG 11KT 3917 10261

STASSER
Special weather statement, Apr 29, 8:31 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MDT SUN APR 29 2012

COZ090-300400-
YUMA COUNTY-
931 PM MDT SUN APR 29 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF IDALIA...MOVING EAST AT 5
MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 3986 10207 3968 10207 3968 10248 3986 10246
TIME...MOT...LOC 0331Z 288DEG 4KT 3976 10238

STASSER

The radar

The Goodland radar (KGLD), 68 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
April 29, 8:40 PM MST to 9:00 PM MST
Where
Yuma County, 3.5 mi W of Idalia to 0.2 mi NNW of Idalia
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
39.702, -102.366

The largest hail was about the size of a penny. However, pea sized hail accumulated to a depth of 12 to 18 inches west of Idalia on Highway 36. Snow plows had to be called out after CDOT received reports of two vehicles getting stuck in the hail. The hail swath affected 4 miles of highway 36 but extended further to the NW and SE over open fields and county roads.

Thunderstorm Wind, Kit Carson

When
April 29, 9:13 PM MST
Where
Kit Carson County, Burlington Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.320, -102.280

A collapsing thunderstorm resulted in a marginally severe wind gust form the south of 59 mph. It was measured by ASOS at Kit Carson County airport south of Burlington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368235, 368198.